Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 27, 2013, 11:39 PM CDT for Montgomery County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2013, 11:39 PM CDT (04:39 UTC)
- Expired
- May 28, 2013, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:39 AM CDT | FLASH FLOOD | Red Oak, IA | NUMEROUS CITY STREETS WITH WATER OVER ROADWAY. DITCHES FULL AROUND TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
459 WGUS53 KOAX 280439 FFWOAX IAC137-280745- /O.NEW.KOAX.FF.W.0007.130528T0439Z-130528T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1139 PM CDT MON MAY 27 2013 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MONTGOMERY COUNTY IN SOUTHWEST IOWA... * UNTIL 245 AM CDT * AT 1132 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... RED OAK. ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED AREA IN THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4094 9537 4108 9532 4114 9513 4100 9510 $$ PEARSON
2 follow-up statements
303 WGUS73 KOAX 280542 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1242 AM CDT TUE MAY 28 2013 IAC137-280745- /O.CON.KOAX.FF.W.0007.000000T0000Z-130528T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY IA- 1242 AM CDT TUE MAY 28 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR CENTRAL MONTGOMERY COUNTY... AT 1239 AM CDT...EMERGENCY MANAGEMENT REPORTED THAT NUMEROUS STREETS STILL HAD WATER OVER THE ROADWAY IN RED OAK...AND THAT MOST DITCHES WERE STILL FULL. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... RED OAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4094 9537 4108 9532 4114 9513 4100 9510 $$ DEWALD
581 WGUS73 KOAX 280746 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 246 AM CDT TUE MAY 28 2013 IAC137-280756- /O.EXP.KOAX.FF.W.0007.000000T0000Z-130528T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY IA- 246 AM CDT TUE MAY 28 2013 ...THE FLASH FLOOD WARNING FOR CENTRAL MONTGOMERY COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. FLOOD WATERS WILL CONTINUE TO RECEDE...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 4094 9537 4108 9532 4114 9513 4100 9510 $$ DEWALD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:27 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 27, 6:27 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 627 PM CDT MON MAY 27 2013 .AVIATION... 00Z TAFS FOR KOFK...KOMA AND KLNK. THUNDERSTORM COMPLEX IN SCNTRL NEBR COULD DEVELOP/MOVE TOWARD LNK AREA EARLY THIS EVENING THUS AN EARLIER TEMPO GROUP OF TSTM MENTION THERE COMPARED TO OMAHA OR NORFOLK. THE STORMS WERE ALONG/N OF A WARM FRONT THAT WAS ALONG THE NEBR/KS BORDER. A CU FIELD EAST OF THERE TO SOUTH OF OMAHA WAS MAINLY CAPPED...BUT IF CAP BREAKS THERE....CONVECTION COULD MAKE IT INTO OMAHA EARLIER THAN FORECAST. OTHERWISE THUNDERSTORMS OVER THE WRN HIGH PLAINS SHOULD ROLL EAST LATER TONIGHT BRINGING ANOTHER ROUND OF CONVECTION TO TAF SITES LATE TONIGHT BEFORE SHIFTING EAST BY MORNING. AREAS OF MVFR CIGS OR LOWER COULD AGAIN FORM BEHIND DEPARTING PRECIPITATION TUESDAY MORNING BEFORE IMPROVEMENT BY AFTERNOON. CHERMOK && .PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/ DISCUSSION... SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR 60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE 4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS. SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT. HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE FOCUSED MOSTLY OVER N-CNTRL KS. LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE REGION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, May 27, 4:45 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT MON MAY 27 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO PLATTSMOUTH TO SHENANDOAH LINE. THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE AFTERNOON AND OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO LINCOLN TO SEWARD LINE. CHERMOK
In the hours before
Local storm report, May 27, 10:13 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1013 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG 4 S TOBIAS 40.36N 97.34W
05/27/2013 SALINE NE EMERGENCY MNGR
SEVERAL POWER POLES DOWN, WINDS ESTIMATED AT 70 MPH.
&&
PEARSONSpecial weather statement, May 27, 10:32 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1032 PM CDT MON MAY 27 2013
IAZ069-079-080-090-091-NEZ053-067-280415-
FREMONT IA-PAGE IA-POTTAWATTAMIE IA-MILLS IA-MONTGOMERY IA-CASS NE-
SARPY NE-
1032 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...NORTHERN PAGE...CENTRAL
POTTAWATTAMIE...MILLS...MONTGOMERY...NORTHEASTERN CASS AND
NORTHEASTERN SARPY COUNTIES UNTIL 1115 PM CDT...
AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OFFUTT AFB
TO RIVERTON...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF OMAHA
TO 19 MILES NORTHWEST OF TARKIO...AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OFFUTT AFB...PLATTSMOUTH...RED OAK...SHENANDOAH...GLENWOOD...
OAKLAND...SIDNEY...MALVERN...TREYNOR...ESSEX...STANTON...UNDERWOOD...
CARSON...FARRAGUT...PACIFIC JUNCTION...EMERSON...MACEDONIA...
RIVERTON...TABOR AND NEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4058 9553 4058 9557 4103 9601 4148 9562
4100 9497
TIME...MOT...LOC 0331Z 213DEG 35KT 4107 9592 4068 9555
MILLERLocal storm report, May 27, 10:43 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM FLASH FLOOD BEATRICE 40.27N 96.75W
05/27/2013 GAGE NE LAW ENFORCEMENT
SEVERAL INTERSECTIONS AROUND BEATRICE FLOODED.
&&
PEARSONLocal storm report, May 27, 10:45 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1045 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD CORTLAND 40.51N 96.71W
05/27/2013 GAGE NE LAW ENFORCEMENT
WATER REPORTED OVER HIGHWAY 77 NEAR CORTLAND.
&&
PEARSONLocal storm report, May 27, 10:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1053 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD FAIRBURY 40.14N 97.18W
05/27/2013 JEFFERSON NE LAW ENFORCEMENT
SEVERAL ROADS FLOODED IN TOWN, WATER IS BEGINNING TO
RECEDE.
&&
PEARSONLocal storm report, May 27, 11:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1124 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM TSTM WND GST FALLS CITY 40.07N 95.60W
05/27/2013 M58 MPH RICHARDSON NE ASOS
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:02 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 43 min |
| May 27, 10:32 PM CDT | Special Weather Statement | OAX | Fremont, Mills, Montgomery, Pottawattamie | 43 min |
| May 27, 10:34 PM CDT | River Flood Warning | OAX | Mills | 5 days |
| May 27, 11:24 PM CDT | Areal Flood Advisory | OAX | Fremont, Mills, Montgomery, Page | 3 hr |
| May 28, 9:04 AM CDT | River Flood Warning | OAX | Monona | 5 days |
| May 28, 3:00 PM CDT | Flash Flood Watch | OAX | Fremont, Mills, Montgomery, Page | 7 hr |
| May 28, 5:06 PM CDT | Special Weather Statement | OAX | Page | 54 min |
| May 28, 5:35 PM CDT | Flash Flood Warning | OAX | Fremont, Page | 3 hr |
| May 28, 6:02 PM CDT | Special Weather Statement | OAX | Page | 58 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.